Hi all I have had graves disease for 30 years was hyper and on carbimazole in between periods of remission. I had RAI in jan of this year and was put onto t4 levo. However I now have a high rt3 of 35 high t4 and below range t3. i am awaiting results of a DI02 test before the gp and endo will prescribe T3 so I have taken matters into my own hands and bought my own t3. I started on 1st sept with 5mcg per day and lowered my T4 by 25mcg. Has anyone else added t3 to t4 and how did you go about it. do I need to increase t3 and lower t4 over a period of time or do I just go a mth then do bloods before adding any more? Have ordered sttm book but it hasn't arrived yet....
Adding T3 to T4 : Hi all I have had graves... - Thyroid UK
It's a bit trial and error really. What was your FT4 result?
My experience has been that my FT4 was way over range (just short of 30 with a range of 12-22) so I needed to get that down quite considerably but I was more cautious and didn't add extra T3 after two weeks, I took it more slowly. Because I'd lowered my Levo I gave it a month before adding a second quarter tablet of T3. Other people would do it more quickly and I might have done if I'd been more confident I think.
I did reduce 25mcg Levo for each 6.25mcg T3 until I got to a certain point. Then I found that I needed my FT4 at a certain level or fatigue returned with a vengeance, so I was able to add a quarter tablet of T3 without reducing Levo any further.
results prior to adding the t3
FT4 23.3 (11.00 - 22.00)
FT3 3.8 (3.10 -6.80)
TSH 0.71 ( 0.30 -4.50)
So FT4 not too far over range. When I was tweaking my doses, before I reduced Levo too much and my FT4 plummeted to bottom of range, I found that the FT4 level where I felt best was 19. That's not to say you need your FT4 there, you will have to find your own best level.
You have a high rT3 which is complicating things. Some people reduce rT3 by taking just T3 only, some by reducing Levo and adding T3.
I'm not medically trained so can't advise, but if it was me I might try reducing levo by another 25mcg and increasing your T3 to half a tablet now and see how that goes. If you feel OK in 2-3 weeks maybe increase to 3/4 tablet T3 then wait 6 weeks and retest.
I have found it to be a long, bumpy road. I dodged my sweet spot by reducing Levo too much when I thought my FT4 should be lower and suffered badly for it. I'm still not back to where I was 7 months later. Also, having to change brands of T3 hasn't helped as I had to reduce the dose due to a reaction and have had to gradually build it up again.
Your FT3 is not below range - 3.8 (3.1-6.8) - but it is very low.
The rT3 could be for many reasons - have you had a virus or something, recently, are you on a low-calorie diet? - but it could just be because your FT4 is over-range. In any case, it's not a problem. You've lowered your levo, which is good, and added in the T3. Hold it there for two weeks and see how you feel. If you feel you need an increases, increase. Then, hold for six weeks and test again. See where your levels are, and, then you can decide what you need to do. It could even be that on a lower dose of levo, your conversion improves.
However, you could have low nutrients, causing your bad conversion. Have you had vit D, vit B12, folate and ferritin tested? And what about antibodies?
no virus but I had a hysterectomy in april and was in surgery for 6 hours so suspect that has put my body under stress. vit D and B12 were all good on my last test I had slightly low ferritin but due to an allergic reaction to the supplement I was given I was told to just eat more iron rich food. my antibodies have not been tested since a cpl of mths post RAI where they were raised. I think they still are as I have a lot of brain "vibrations" at the mo which I always get when they are raised. The raised FT4 and low Ft3 have been an issue since starting the levo I eat a ketogenic diet so definitely not low on calories lol
Sorry, shouldn't have asked about the antibodies - of course you have them. But, reading so many questions, one gets confused!
What do you call good? We really prefer to deal in numbers, rather than opinions, on here.
All very well telling people to eat more iron-rich foods, but it's not as simple as that. You have to be careful not to eat these iron-rich foods with things that block absorption. And, besides, you are what you absorb, not what you eat, and good absorption depends on stomach acid. Do you have a good level of stomach acid?
Not surprising that your FT4 has been high and your FT3 low since you started levo, you can't convert it.
That ok there is a lot to read on here! lol. my vits are
D 125 nmoI/L (75-250)
B12 550 pg/ml ( 193-983)
I can't find the ferritin numbers but that test was some time ago and we just moved apartment. What things will block absorption?
I have no idea about my stomach acid, I don't have any issues that I know of but is there a way to check?
Jeez I thought I had knowledge of my Graves pre RAI but I feel as green as a cabbage right now lol
OK, so they are good.
Things that block iron absorption :
•Red Wine, Coffee & Tea
• Spinach, chard, beet greens, rhubarb and sweet potato
•Whole grains and bran
Things that help iron absorption :
• Orange, Orange Juice, cantaloupe, strawberries, grapefruit etc. • Broccoli, Brussels sprouts, tomato, potatoes
There's a test at the end that you can do at home to see if you have low stomach acid.
Thank you so much for the info being keto i don't eat/drink any grains, starchy veg or fruit except occasional berries but i do eat brussels and broccoli . I had to quit alcohol a cpl of years ago as I became intolerant The coffee/tea is going to be a nightmare as I am guilty as sin for drinking those regularly throughout the day...........
can I ask you, does t3 cause heart palps hours after taking it? asking as for the past 4 days I have been having heart palps( 120 to 145) similar to when I was hyper starting around 3/4 hours after taking the t3 and they are lasting for a cpl of hours..... I take it with my t4 as soon as I awake in the morning.
I suppose T3 does sometimes cause palps, but pretty soon after taking it, as far as I know. I've never heard of it causing them several hours after. But, heart palps can also be due to under-medication. Perhaps if you split your dose? Worth a try.
Tea and coffee should be ok if taken a couple of hours away from the iron-rich foods. Just don't have a cup of tea with your liver and bacon!
No it has been totally fine for the first few hours after taking. I actually did exactly what you said this morning(great minds ) and only took half of what I had been taking thinking it may help but it was the same. Took the 1/2 dose at 6.30am and at 11am my heart was racing. It dropped to around 95/100bpm by 12.20pm so that's when i took the other half. it is around 95 resting right now 1pm. my usual resting hr is 65/70bpm . I am currently googling for some answers....
Not what you're looking for?
You may also like...
with my GP.
I ordered some T3 online, and it arrived today! I'm nervous to try it without being...
(Synthroid). And the Cytomel has helped - I am having more better days than horrible days, but...
that it can have on TSH. The level of TSH influences the conversion of T4 to T3. A high TSH results...
of T4. I've had a good year but all my symptoms have returned., weight gain, weariness, etc. Has...